Colorado, 2023

Wildfire in Colorado, September 20 to 24, 2023

September 20 to 24, 2023 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 14 miles southwest of Mack near the Colorado / Utah border.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 14 miles southwest of Mack near the Colorado / Utah border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 20, 4:16 PM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Sep 20, 4:16 PM MST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
516 PM MDT Wed Sep 20 2023

.SHORT TERM...(Tonight through Thursday night)
Issued at 235 PM MDT Wed Sep 20 2023

The split flow pattern along the Pacific Coast is breaking down
by a strong low digging through the PacNW at the moment. Water
vapor imagery clearly shows this larger low over WA as well as
the weaker southern stream low being kicked our way out of SoCal.
More impressive is the ALPW imagery showing pseudo monsoonal
moisture spreading northward ahead of the SoCal system. The
invasion of the high cloudiness today is an indication of this
moisture and this will eventually lead to an increase in
convection this evening which linger well into the early morning
hours. There are a few opportunities for large scale ascent
during this time due to favorable jet dynamics across our southern
zones and the piece of energy moving through with the shearing
upper low. Orographics will also come into play
somewhat...favoring the southern San Juans in this southwest flow
event...where another light dusting of snow by sunrise tomorrow
would not be unexpected. CAMs...especially Hi-Res NAM and it's
scheme...are favoring the southeast CWA early tomorrow morning and
this is incorporated into the forecast attm. Subsidence and drying
behind this system will bring a slightly cooler and breezy day
for Thursday with localized critical fire weather developing in
the afternoon over the lower desert valleys. The larger northern
stream low will begin to impinge upon the north Thursday night but
for now the coverage is spotty so PoPs fairly low attm with plenty
of dry air in place.

.LONG TERM...(Friday through Wednesday)
Issued at 235 PM MDT Wed Sep 20 2023

As far as the long term period is concerned, Friday is the only
really 'exciting' day with regards to weather. A 100kt jet streak
will be laying overhead as a tightly wound area of low pressure will
be situated over eastern OR/western ID. This low pressure will move
directly eastward as it slowly fills through the day with the
heaviest precip found out ahead and to the north and northeast of
the low. Even so, a surface cold front will trail down from the
parent low and move across the area Friday afternoon through early
Saturday morning and may bring some precip to the area. A few storms
and showers are possible though QPF amounts are on the light side.
Favored areas for any precip will be along the border and also the
Flat Tops and northern mountains as the front moves through. Can't
rule out of a skiff of snow for the highest peaks of the eastern
Uintahs as well as the northern mountains. Partly to mostly cloudy
skies will be the rule north of the Tavaputs/Bookcliffs Friday with
partly cloudy to sunny skies elsewhere. Of note will be widespread
gusty winds of 25 to 35 mph persisting through sunset for much of
the CWA thanks to the tight pressure gradient and stronger winds
aloft. Some localized critical fire weather conditions look possible
but duration and coverage isn't enough to warrant any highlights at
this time.

By Saturday morning. the closed low will have moved to eastern
Wyoming as our winds become northwesterly and cooler air moves in.
Almost all higher elevations will see temperatures at or below
freezing as will the towns of Craig, Meeker, Hayden, Aspen, and
Steamboat Springs...to name a few (and if they don't hit freezing,
they'll get pretty close). A cool start for the first day of autumn.
Generally zonal flow then sets up across the region with the only
concern being a weak shortwave moving across northern Arizona. The
GFS keeps this wave dry and very weak in nature as it moves across
southern portions of the CWA Saturday evening through Sunday
morning. The EC is more robust and progs some light QPF (<= .1 inch)
to fall across the San Juans and southern valleys overnight with any
activity over by noon Sunday. Not impressive at all.

High pressure then builds in for the rest of the long term period as
sunny skies become the rule. Near normal temps Saturday start to
increase a few degrees day by day Sunday onwards...still, not a bad
start to the first week of autumn.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 514 PM MDT Wed Sep 20 2023

Isolated showers are possible now through early morning with
little to no impacts. Wind gusts around 25 mph will be common at
most sites tomorrow afternoon. Otherwise VFR conditions are
expected through the taf period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Sep 20, 3:06 AM MST, 19 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
406 AM MDT Wed Sep 20 2023

COZ001>014-017>023-UTZ022>025-027>029-211015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
406 AM MDT Wed Sep 20 2023

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Look for mostly dry weather today with a possible isolated shower or
thunderstorm over the higher terrain. Gusty southwest winds this
afternoon and dry conditions will produce periods of localized
critical fire weather conditions in the Four Corners area and the
lower valleys along and south of the I-70 corridor. A system moving
through overnight will bring scattered showers and thunderstorms to
the southern mountains this evening and to the central and northern
mountains after midnight. Storms will be capable of producing gusty
outflow winds and lightning with little rain expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty southwest winds and dry conditions will produce periods of
localized critical fire weather conditions in the Four Corners area
and the lower valleys along and south of the I-70 corridor Thursday
and Friday afternoon. Expect another round of scattered showers and
thunderstorms across the northern areas Thursday night and Friday as
a system lifts overhead. Light winds and dry conditions under high
pressure returns for the weekend and next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Grand Valley

When
September 20, 10:14 PM MST to September 24, 4:56 PM MST
Where
Grand Valley forecast zone
Property damage
$25,000
Reported by
Other Federal Agency
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The Border Fire started in late September from a lightning strike 14 miles southwest of Mack near the Colorado / Utah border. The fire grew to 1,198 acres before it was contained a few days later.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128859.